Arizona, 2005Dust Storm and Damaging Wind in Arizona, July 29, 2005
July 29, 2005 · NWS PSR · 2 events in 2 counties and zones
1 dust storm, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 3:15 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 29, 3:15 PM MST, 2 hours 55 minutes before
AZZ020>028-CAZ030>033-300600-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST FRI JUL 29 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-NEW MEXICO BORDER
TONIGHT THROUGH EARLY NEXT WEEK...THEN WILL MOVE INTO THE FOUR
CORNERS AREA. AN EAST TO SOUTHEAST FLOW AROUND THIS UPPER HIGH WILL
BRING ABUNDANT MOISTURE FROM NORTHWEST MEXICO INTO OUR REGION. THIS
WILL RESULT IN AN INCREASE IN AFTERNOON AND EVENING THUNDERSTORMS
TONIGHT THROUGH THE WEEKEND. A MINOR DECREASE IN THE THUNDERSTORMS
IS EXPECTED MONDAY AND TUESDAY...INCREASING AGAIN WEDNESDAY AND
THURSDAY AS A DISTURBANCE ROTATING AROUND THE UPPER HIGH MOVES WEST
THROUGH OUR REGION.
&&
.DISCUSSION...
UPPER HIGH HAS MOVED INTO SOUTHERN CO TODAY AND WILL REMAIN IN NEAR
CO/NM BORDER THROUGH EARLY NEXT WEEK. THIS WILL KEEP AN E-SELY FLOW
ACROSS OUR REGION. THERE IS A LARGE POOL OF MOISTURE IN NW MEXICO
AND ITS CONVECTION STARTED BY MID MORNING...MUCH EARLIER THAN
YESTERDAY. THIS MOISTURE HAS BEEN AND WILL CONTINUE TO SLOWLY EDGE
NORTHWARD AND GFS SHOWS THAT THE UPPER FLOW MOVES A GOOD PORTION OF
THIS MOISTURE INTO SOUTH CENTRAL AZ THEN WESTWARD ACROSS OUR REGION
BY LATE SAT AND SUN. ALSO...AS NOTED IN THIS MORNINGS DISCUSSION...
GOOD LOW LEVEL SURGE TOOK PLACE AT YUMA OF WHICH THIS MOISTURE HAS
ALSO SPREAD OUT ACROSS THE DESERTS. 850 MB DEW POINTS OF 10C THIS
MORNING AT YUM/PHX PER SOUNDING EXPECTED TO RISE TO AROUND 15C
SAT/SUN. THUS WITHOUT QUESTION THE BOTTOM LINE IS THAT AIRMASS OVER
OUR REGION IS VERY MOIST. ADD TO THIS AN INVERTED TROF NEAR THE
MEXICAN BORDER AND DISTRUBANCES ROTATING AROUND HI. THERE IS ALSO A
GOOD STEERING FLOW OF E AROUND 20 KTS. THIS WILL ALL RESULT IN VERY
ACTIVE THUNDERSTORMS OVER OUR REGION THIS WEEKEND. THIS MORNINGS PHX
SOUNDING ALSO SHOWS GOOD CAPE SO BASED ON ALL THIS HAVE DECIDED TO
INCREASE THE CHANCE OF STORMS FOR SOUTH CENTRAL AZ TONIGHT. BY
MON/TUES THE SE FLOW BECOMES MORE E AND BRIEFLY BRINGS IN LESS MOIST
AIR FOR A POSSIBLY A BRIEF DECREASE IN THUNDERSTORM ACTIVITY. BUT BY
WED/THURS MODELS SHOW A VERY STRONG VORTMAX ROTATING AROUND UPPER
HIGH WHICH BY NOW IS NEAR THE 4 CORNERS. THIS VORTMAX MOVES FROM E
CENTRAL AZ THROUGH SOUTH CENTRAL AND SW AZ / SE CA WED/EARLY THURS.
MID LEVEL STEERING FLOW IS AGAIN E AT 10-15 KTS. RESULT WILL BE AN
INCREASE IN THUNDERSTORM ACTIVITY WED/THURS.
&&
.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.CLIMATE...
TEN YEARS AGO TODAY...IN 1995...PHOENIX SET A RECORD HIGH
TEMPERATURE FOR THE FOURTH CONSECUTIVE DAY...A RATHER UNUSUAL
OCCURRENCE. THE RECORD HIGHS WERE: 116 DEGREES ON 7/26...118 DEGREES
ON 7/27... 121 DEGREES ON 7/28...AND 115 DEGREES ON 7/29. THE 121
DEGREE READING ON THE 28TH WAS THE SECOND HOTTEST DAYTIME HIGH IN
RECORDED HISTORY. YUMA RECORDED ITS HOTTEST TEMPERATURE IN RECORDED
HISTORY...124 DEGREES...THAT SAME DAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
DKS
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 29, 6:05 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
605 AM MST FRI JUL 29 2005
AZZ022-023-027-028-300200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
605 AM MST FRI JUL 29 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...
.DAY ONE...TODAY
THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...
AND CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...
WITH THE BEST CHANCE THIS WEEKEND AND DURING THE MIDDLE OF NEXT WEEK.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-TO-GROUND
LIGHTNING.
SPOTTER ACTIVATION MAY BE REQUIRED.
AZZ024-300200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
605 AM MST FRI JUL 29 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.
.DAY ONE...TODAY
THERE WILL BE A CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.
.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.
SPOTTER ACTIVATION MAY BE REQUIRED.
AZZ021-026-300200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
605 AM MST FRI JUL 29 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN
PORTIONS OF LA PAZ AND YUMA COUNTIES.
.DAY ONE...TODAY
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-
TO-GROUND LIGHTNING.
.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-TO-
GROUND LIGHTNING.
SPOTTER ACTIVATION MAY BE REQUIRED.
AZZ020-025-CAZ031>033-300200-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
605 AM MST (605 AM PDT) FRI JUL 29 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY
THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR
DUST...AND CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL LIKELY OCCUR
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...AND
CLOUD-TO-GROUND LIGHTNING.
SPOTTER ACTIVATION MAY BE REQUIRED.
CAZ030-300200-
JOSHUA TREE NATIONAL PARK/JTNP/-
605 AM PDT FRI JUL 29 2005
...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.
.DAY ONE...TODAY
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON OR EARLY EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-GROUND LIGHTNING.
SPOTTER ACTIVATION MAY BE REQUIRED.
DG
Dust Storm, Yuma/Martinez Lake and Vicinity
- When
- July 29, 6:10 PM MST
- Where
- Yuma/Martinez Lake and Vicinity forecast zone
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
Near zero visibility due to dense blowing dust possibly related to an accident on I-8 near Dateland.
Thunderstorm Wind, Yuma
- When
- July 29, 6:27 PM MST
- Where
- Yuma County, Yuma
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.717, -114.617
Power poles down at Ave 45E and County 5th.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, July 29, 200530 injured · 1 event
- Hail in South Dakota, July 29, 2005$1.4 million · 2.5 in hail · 1 event
- Wildfire in Colorado, July 29 to 31, 2005$300,000 · 1 event
- Flash Flooding and Flood in Georgia, July 29, 2005$56,000 · 3 events
- Lightning Strike in Florida, July 29, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, July 29, 2005$26,000 · 1 in hail · 2 events
- Flash Flooding and Hail in California, July 29, 2005$15,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 29, 200560 kt wind · 4 events
- Damaging Winds in Utah, July 29, 200569 kt wind · 3 events
- Damaging Wind in Alabama, July 29, 2005$11,000 · 52 kt wind · 1 event
- Damaging Winds in South Carolina, July 29, 200555 kt wind · 2 events
- Damaging Wind and Lightning Strike in Florida, July 29, 200550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5468074, 5468073.